Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 39, NWS Pocatello, ID

October 2, 20164 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 3:40 PM MDT for 4 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 3:40 PM MDT (21:40 UTC)
Expired
Oct 2, 2016, 4:30 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 84 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WUUS55 KPIH 022140
SVRPIH
IDC023-033-043-051-022230-
/O.NEW.KPIH.SV.W.0039.161002T2140Z-161002T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FREMONT COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BUTTE COUNTY IN CENTRAL IDAHO...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 430 PM MDT

* AT 339 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHWEST INL...OR 16 MILES
  WEST OF TERRETON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TERRETON...MUD LAKE...NORTHWEST INL AND MONTEVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4362 11282 4384 11296 4424 11254 4400 11215
TIME...MOT...LOC 2139Z 215DEG 30KT 4380 11276 

$$

JAH
2 follow-up statements
671 
WWUS55 KPIH 022202
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT SUN OCT 2 2016

IDC023-033-043-051-022230-
/O.CON.KPIH.SV.W.0039.000000T0000Z-161002T2230Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
402 PM MDT SUN OCT 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN FREMONT...NORTHWESTERN JEFFERSON...EAST CENTRAL
BUTTE AND SOUTH CENTRAL CLARK COUNTIES...

AT 401 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MONTEVIEW...OR 12 MILES NORTHWEST OF
TERRETON...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
TERRETON...MUD LAKE...NORTHWEST INL AND MONTEVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4373 11264 4395 11284 4424 11254 4400 11215
TIME...MOT...LOC 2201Z 215DEG 30KT 4396 11261 

$$

JAH
819 
WWUS55 KPIH 022220
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN OCT 2 2016

IDC023-033-043-051-022230-
/O.EXP.KPIH.SV.W.0039.000000T0000Z-161002T2230Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
420 PM MDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTH CENTRAL CLARK
COUNTIES WILL EXPIRE AT 430 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4373 11264 4395 11284 4424 11254 4400 11215
TIME...MOT...LOC 2212Z 215DEG 30KT 4396 11261 

$$

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 2, 1:15 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
115 PM MDT SUN OCT 2 2016

.SHORT TERM...Tonight through Tuesday.

A warm front moved north through the area this morning. This spawned
few strong storms. Much of southeast Idaho has been in the warm
sector ahead of a powerful cold front which will arrive this
evening. Showers and thunderstorms will develop ahead of the front
in the afternoon instability. The WRF appears to have the best
handle on the situation given how convection appears to be
developing on satellite so far. It is also a compromise between the
NAM which has less convection tonight and the GFS which has is more
widespread. Expect the cold front to move through the region during
the evening hours with strong to marginally severe thunderstorms
possible along and ahead of the front. Then expect a break in the
precipitation overnight as we await the arrival of the associated
low pressure area. The low will arrive by early Monday morning. This
will pour much colder air into the region along with windy
conditions. Most of the precipitation with this system will fall
across the higher elevations above 7000 feet and across the central
Idaho mountains. Elevations above 7000 feet will see several inches
of snow and a winter weather advisory is in effect. In the valleys,
including the Snake Plain and Magic Valley, we will see a few rain
showers along with very windy conditions and much cooler
temperatures. A wind advisory is in effect for these areas where
sustained winds of 25 to 30 mph are likely along with gusts to
around 45 mph. This storm should exit the area Monday night. We will
spend most of Tuesday awaiting the next system with some
precipitation moving into the area late in the afternoon.

Valle

.LONG TERM...Tuesday night through next Sunday. Influence of
departing upper low will still be felt Tuesday night, mainly over
the Eastern Highlands. Snow levels will remain around 6000 to 7000
ft. GFS and ECMWF drop a little more energy in the broadened upper
trough over the Northern Rockies, and will likely keep chance to
likely PoPs for the area at least until Friday. Aside from
increasing PoPs slightly for the latter part of the week, very
little changes to the forecast. Hinsberger

&&

.AVIATION...On-going convection will likely linger into the evening
hours as we remain in the warm sector of this early fall storm.
Anticipate surface winds to eventually sharply increase as we become
better mixed in the low-levels. Convection could approach severe
with large hail and strong outflow winds, but lacking certainty on
timing and location of development this afternoon. Thus just keeping
VCTS mention. Cold front is expected to pass through early evening
from west to east and should see abrupt wind shifts as it passes.
The frontal passage may offer a brief hold on showers, but still no
solid signal of that is provided among the models. Outside of
showers, expect conditions to remain VFR, except for KSUN, where
ceilings may drop to MVFR early tomorrow morning. Low-level wind
shear potential is possible overnight if we de-couple as 2k ft winds
will be around 40 to 50 kts. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022.

Winter Weather Advisory from 6 AM Monday to midnight MDT Monday
night for IDZ018-019-023-025-031-032.

&&

In the hours before

Special weather statement, Oct 2, 1:11 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
111 PM MDT SUN OCT 2 2016

IDZ019-021945-
UPPER SNAKE HIGHLANDS ID-
111 PM MDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
145 PM MDT...

AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 9 MILES SOUTH OF DRIGGS...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRIGGS AND VICTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4359 11105 4354 11112 4354 11113 4355 11114
      4355 11117 4359 11122 4383 11105
TIME...MOT...LOC 1911Z 220DEG 31KT 4359 11112

VALLE
Local storm report, Oct 2, 3:19 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MARYSVILLE              44.07N 111.42W
10/02/2016  E0.50 INCH       FREMONT            ID   PUBLIC

            SHORT PERIOD OF HEAVY RAIN, ESTIMATED 0.10 INCH

&&

JMESSICK
Special weather statement, Oct 2, 3:33 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
333 PM MDT SUN OCT 2 2016

IDZ019-020-023-022230-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
CARIBOU HIGHLANDS ID-
333 PM MDT SUN OCT 2 2016

...STRONG THUNDERSTORM SOUTHEAST OF BONE MOVING NORTHEAST TOWARDS
THE HENRYS CREEK FIRE SCAR AND FELT THROUGH 430 PM MDT...

AT 330 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BONE...MOVING NORTHEAST AT 45 MPH.

BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST TOWARD FELT THROUGH
430 PM MDT.

LOCATIONS IMPACTED INCLUDE...
FELT...TETONIA...
GREEN CANYON HOT SPRINGS AND TETONIA RESEARCH STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4305 11171 4310 11189 4398 11147 4385 11106
TIME...MOT...LOC 2130Z 207DEG 42KT 4320 11173

HUSTON
Special weather statement, Oct 2, 3:38 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT SUN OCT 2 2016

IDZ020-021-023-022230-
LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-
338 PM MDT SUN OCT 2 2016

...STRONG THUNDERSTORM NEAR INKOM MOVING NORTHEAST TOWARD MOUNT
PUTNAM AND THE HENRYS CREEK FIRE SCAR THROUGH 430 PM MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
INKOM...MOVING NORTHEAST AT 45 MPH.

BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST ACROSS MOUNT PUTNAM
TOWARD THE HENRYS CREEK FIRE SCAR THROUGH 430 PM MDT.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...GOSHEN...AMMON...INKOM...BONE...PORTNEUF GAP...
FORT HALL MOUNT PUTNAM AND TRAIL CREEK CAMPGROUND.

LAT...LON 4268 11225 4272 11239 4351 11205 4338 11166
TIME...MOT...LOC 2136Z 203DEG 43KT 4282 11223

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:13 AM MDTWind AdvisoryPIH42 hr
Oct 2, 2:27 AM MDTWinter Weather AdvisoryPIH42 hr
Oct 2, 5:44 AM MDTSpecial Weather StatementPIHBonneville, Teton61 min
Oct 2, 8:45 AM MDTSevere Thunderstorm WarningPIHFremont45 min
Oct 2, 9:07 AM MDTSpecial Weather StatementPIHButte38 min
Oct 2, 1:11 PM MDTSpecial Weather StatementPIHTeton34 min
Oct 2, 3:21 PM MDTSevere Thunderstorm WarningPIHClark, Fremont54 min
Oct 2, 3:33 PM MDTSpecial Weather StatementPIHBonneville, Teton57 min
Oct 2, 3:38 PM MDTSpecial Weather StatementPIHBingham52 min
Oct 2, 4:01 PM MDTSpecial Weather StatementPIHFranklin44 min
Oct 2, 4:12 PM MDTSpecial Weather StatementPIHFremont48 min
Oct 2, 4:15 PM MDTSpecial Weather StatementPIHMadison45 min
Oct 2, 4:20 PM MDTSpecial Weather StatementPIHOneida55 min
Oct 2, 4:30 PM MDTSpecial Weather StatementPIHBonneville45 min
Oct 2, 4:37 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power38 min
Oct 2, 4:39 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson51 min
Oct 2, 5:11 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison49 min
Oct 2, 5:31 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.